Managing Heroin Withdrawal - What You Can Expect
The first steps on the long road to recovery are the hardest to take; you’ve committed to rehabilitation, and it’s time to stop using heroin. But stopping any drug takes a great deal of willpower, strength, and support. Especially when you start going through heroin withdrawals, which come with symptoms and need for a detox.
Symptoms of heroin withdrawal can range in strength and severity, and because of this, it’s always important to not go through heroin withdrawals and detoxes without supervision, especially if it’s a long-standing addiction. While withdrawal from heroin isn’t considered dangerous in of itself, the medical and psychological symptoms can cause complications that may be life-threatening, such as suicide. That’s why it’s best to undergo this process with the help of trained medical and/or mental health professionals.
HERE’S WHAT YOU CAN EXPECT FROM HEROIN WITHDRAWALS:
Symptoms can last up to a week or a little longer
So you’ve taken your last dose of heroin, and you’re determined to keep it that way. But after 6 hours, you’ll start to feel the onset of withdrawal symptoms and cravings for your fix. These symptoms will grow in severity as you reach your withdrawal peak, which can happen 1-3 days after your last dose. The severity of this peak can vary based on your history of drug use and mental illness.
You can develop longer-lasting symptoms
For those severely dependant on drugs, there’s a risk of developing post-acute withdrawal symptoms, which is psychological and mood-related. Symptoms like aches, pains, nausea, headaches and cramping can persist for months after using, sometimes even up to a year. This makes it all the harder to stay sober, and it’s highly recommended to stick it out with a rehabilitation program for support.
Symptoms can range from the mild to the severe
Withdrawal symptoms aren’t the same for everyone, and addicts will likely go through their own stages of withdrawal. Depending on the length and severity of your drug use, your symptoms can range from something as mild as frequent yawning to something as severe as hypertension.
Mild withdrawal symptoms can include
- Abdominal Cramps
- Runny nose
- Yawning a lot
- Muscle and bone aches
Moderate withdrawal symptoms can include
- Trouble Concentrating
Severe withdrawal symptoms can include
- Rapid heart rate
- Muscle spasms
- Trouble breathing
- Difficulty feeling pleasure
- Drug cravings
You can go through a heroin detox program
To help you through your withdrawals, rehabilitation centres and medical professionals will put together a medical detox program for you, attempting to keep it as comfortable for you as possible. It entails medication to counter the symptoms, as well as therapy, to help the body and brain recover from the abuse. For your peace of mind and your safety, your vitals will be measured throughout the process, including your blood pressure, heart rate, temperature levels and breathing. A detox can last for 5 to 7 days, though for more severe cases the detox can last up to 10 days.
If you or a loved one are in urgent need of recovery, don’t do it alone. Find a rehabilitation centre and program that best suits your needs to really stand a chance at achieving sober living. Getting through withdrawals is only the first step towards recovery, and with the right support structure, you can confront your addiction and the underlying causes for your substance abuse head-on.